Thunderstorm Wind, Fayette
- When
- May 19, 4:42 PM EST
- Where
- Fayette County, 0.39 mi S of Ohiopyle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.864, -79.499
A NWS Employee reported trees down and large limbs snapped.
A combination of increased orographic lift and weak perturbations within the southwest flow aloft, from an exiting upper-level ridge, helped break warm-air capping during the late morning on May 19th. Isolated and scattered storms developed along the Eastern Ridges.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A combination of increased orographic lift and weak perturbations within the southwest flow aloft, from an exiting upper-level ridge, helped break warm-air capping during the late morning on May 19th. Isolated and scattered storms developed along the Eastern Ridges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 19, 1:31 PM EST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 231 PM EDT Sun May 19 2019 .SYNOPSIS... Showers and thunderstorms will be possible through Monday morning ahead of a cold front. Drier weather with near to above normal temperature is expected through mid-week. && .NEAR TERM /THROUGH MONDAY/... Warm air capping will continue to limit thunderstorm initiation for most of the area this afternoon. The exception will be along the eastern ridges where enough diurnal heating, orographic lift and a weak shortwave will allow for storm development. Storms that do develop will be in an environment conducive for damaging downburst wind due to abundant dry air aloft and steep low level lapse rates. A pre-frontal boundary and the closer proximity of the upper level trough will help generate more widespread showers and thunderstorms tonight into Monday morning. The threat of severe weather associated with these storms will be minimized by the lack of instability and continued warm-air capping at around 750mb. The cold frontal passage Monday morning will provide one last gasp for showers, but meager moisture profiles and weak upper level support will result in more isolated showers. Cooler air and gusty NW winds will soon follow the fropa, helping to drop high temperature to more Spring-like levels. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... Sfc high pressure will build into the region through Tuesday night as NW flow aloft Monday night transitions into a ridge by Tuesday night. This will result in cooler and drier weather. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Upper level ridging will build over the southeast U.S. through the rest of the week, resulting in temperature across the region to become above normal. Weak disturbances rounding the ridge will be the source of periodic showers and thunderstorms through the weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR is expected through most of the TAF period. A brief window for isolated to scattered tstms is expected this afternoon as instability builds near and E of I 79, and a weak mid level wave crosses. Included a VCTS mention for these ports. Warming mid levels should quickly erode the instability by late aftn/early eve, ending the tstm potential. In addition, a tightening pressure gradient ahead of an approaching cold front, and mixing, should result in gusty SW wind later this afternoon. Shower chances should increase again this evening as a pre-frontal trough crosses the region ahead of an approaching cold front. .Outlook... Restrictions are possible with an early Mon cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 358 AM EDT Sun May 19 2019 OHZ039-048-057-058-068-200800- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 358 AM EDT Sun May 19 2019 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ009-015-016-022-023-073>076-WVZ021-509>514-200800- Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 358 AM EDT Sun May 19 2019 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Slight risk for severe thunderstorms this afternoon and evening. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ040-041-049-050-059-069-PAZ007-008-013-014-020-021-029-031- WVZ001>004-012-200800- Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer- Venango-Lawrence-Butler-Beaver-Allegheny-Washington-Greene-Hancock- Brooke-Ohio-Marshall-Wetzel- 358 AM EDT Sun May 19 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon and evening. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
135 PM EDT Sun May 19 2019
PAZ029-073-075-076-191800-
Fayette Ridges-Westmoreland-Washington-Fayette-
135 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN WASHINGTON...SOUTH CENTRAL WESTMORELAND
AND CENTRAL FAYETTE COUNTIES...
At 134 PM EDT, a pair of strong thunderstorms were located near
Brownsville, or near Uniontown, moving northeast at 35 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Uniontown... Connellsville...
Mount Pleasant... Scottdale...
Masontown... Brownsville...
New Stanton... South Connellsville...
Perryopolis... Isabella...
Dunbar... West Brownsville...
This includes Pennsylvania Turnpike near mile marker 76.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4004 7942 3980 7989 3984 7992 3985 7994
3986 7992 3987 7993 3988 7991 3990 7993
3993 7993 3995 7996 3995 8000 3996 8001
4022 7959
TIME...MOT...LOC 1734Z 234DEG 30KT 3997 7980Special Weather Statement National Weather Service Pittsburgh PA 310 PM EDT Sun May 19 2019 MDZ001-WVZ512-191945- Garrett-Eastern Preston- 310 PM EDT Sun May 19 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT NORTHWESTERN GARRETT AND SOUTHEASTERN PRESTON COUNTIES... At 309 PM EDT, a strong thunderstorm was located near Rowlesburg, moving northeast at 45 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Mountain Lake Park... Oakland... Terra Alta... Rowlesburg... Loch Lynn Heights... Deer Park... Accident... Elgon... Hutton... Deep Creek Lake State Park... Crellin... Aurora... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3926 7963 3934 7972 3962 7932 3945 7912 TIME...MOT...LOC 1909Z 236DEG 40KT 3933 7958
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT Sun May 19 2019
WVZ021-509>512-192115-
Eastern Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
447 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN MONONGALIA...NORTHWESTERN PRESTON AND SOUTHEASTERN MARION
COUNTIES...
At 447 PM EDT, a strong thunderstorm was located near Newburg, or 8
miles northeast of Grafton, moving northeast at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Morgantown... Brookhaven...
Reedsville... Masontown...
Brandonville... Bruceton Mills...
Valley Point... Laurel Run...
Gladesville... Browns Chapel...
Cheat Lake...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 25.
Interstate 79 in West Virginia between mile markers 143 and 150.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3941 8011 3972 7990 3972 7971 3964 7955
3939 7989 3943 7989 3945 7994 3942 8001
3940 8003 3939 8008
TIME...MOT...LOC 2047Z 221DEG 37KT 3944 7993Special Weather Statement
National Weather Service Pittsburgh PA
515 PM EDT Sun May 19 2019
PAZ075-076-WVZ509>512-192145-
Fayette Ridges-Fayette-Eastern Preston-Ridges of Eastern Monongalia
and Northwestern Preston-Monongalia-Preston-
515 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN FAYETTE...NORTHEASTERN MONONGALIA AND NORTH CENTRAL
PRESTON COUNTIES...
At 515 PM EDT, a strong thunderstorm was located 7 miles southeast of
Point Marion, or 10 miles east of Morgantown, moving northeast at 40
mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Uniontown... Farmington...
Fairchance... Dunbar...
Brandonville... Chalkhill...
Bruceton Mills... Ohiopyle...
Laurel Run... Clifton Mills...
Cheat Lake...
This includes Interstate 68 in West Virginia between mile markers 11
and 26.
LAT...LON 3958 7969 3965 7986 4002 7970 3992 7939
3990 7940 3985 7942 3984 7938 3983 7938
3983 7937 3981 7937
TIME...MOT...LOC 2115Z 211DEG 35KT 3969 7977The Pittsburgh radar (KPBZ), 96 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
2 thunderstorm wind. Local standard time, as filed.
A NWS Employee reported trees down and large limbs snapped.
A local fire department reported that a large tree was down and blocking Middle Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821816, 821818.